Hail, Atchison
- When
- June 24, 6:18 PM CST to 6:19 PM CST
- Where
- Atchison County, 4.18 mi N of Watson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.540, -95.620
Late in the afternoon, and through the evening hours on June 24 a cluster of storms over southeast Nebraska congealed into a line of thunderstorms that focused across northern Missouri. Most notably within this line of storms was a cluster of QLCS tornadoes that formed in Grundy County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Late in the afternoon, and through the evening hours on June 24 a cluster of storms over southeast Nebraska congealed into a line of thunderstorms that focused across northern Missouri. Most notably within this line of storms was a cluster of QLCS tornadoes that formed in Grundy County. There may have been other tornadoes associated with circulations that were noted on radar, but emergency management confirmed damage consistent with tornadoes near Trenton and Laredo Missouri. Most of the damage was minor, but some grain bins being blown off their foundation was the highlight of the damage in the area. Rainfall was the other big story with this event as some areas received 6 to 10 inches of rain. Despite the excessive rain, the flash flooding was rather minor, however there were still numerous roads closed, and areas near Excelsior Springs were especially hard hit as the Fishing River rose out of its banks. Another semi-dramatic event occurred along I-29 just north of St. Joseph, where a crane that was being used to do road construction became unbalanced and tipped.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 24, 5:54 PM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
654 PM CDT Thu Jun 24 2021
.Discussion...
Issued at 315 PM CDT THU JUN 24 2021
Key Messages:
- Severe weather and flash flooding expected this evening/overnight
across parts of the area.
- A flash flood watch is in effect from Thursday afternoon into
Saturday morning.
Atmospheric recover is underway with a strongly unstable airmass
already in place over far northwest Missouri into eastern Kansas.
The remainder of the area will continue to destabilize as further
surface heating/mixing and moisture advection occurs this
afternoon. Robust convection is expected to develop late this
afternoon into the early evening, most likely in areas of
northeast Kansas into northwest and northern Missouri. The initial
activity will have the potential to be semi-discrete, with the
potential for very large hail and an isolated tornado. Over time,
updrafts will tend to consolidate into one or more line(s) of
thunderstorms and move east/southeast across the CWA. An
increasing threat of damaging straight-line winds will materialize
with these storms. Over time, repeated rounds of convection over
the same areas will be possible into the evening and overnight
hours, with flash flooding a growing concern. The cold front is
expected to make slow progress southeastward on Friday, setting
the stage once again for another round of thunderstorms - with the
potential for severe weather and flash flooding for most areas
across the CWA.
&&
.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 653 PM CDT THU JUN 24 2021
Thunderstorms are moving into far NE KS and NW MO. These storms
are expected to merge into a line and start moving southward
during the evening and overnight hours. STJ is first with time of
arrival within the next hour or two. The complex is expected to
make it to MCI/MKC around 03Z-04Z then IXD shortly thereafter.
Expected hazards include heavy rain, frequent lightning, gusty
winds, and hail. Thunderstorms are expected to linger behind the
line slowly following it out of the area after midnight. Another
band of showers is possible at IXD during the morning hours
before sunrise.
Friday should see a break in the thunderstorm activity for most of
the morning and much of the afternoon. Southerly winds are
expected throughout the day Friday. Storms with heavy rain,
frequent lightning, hail, and high winds are expected to return
Friday evening.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Saturday morning for KSZ025-057-060-
102>105.
MO...Flash Flood Watch through Saturday morning for MOZ001>008-
011>017-020>025-028>033-037>040-043>046-053-054.
&&
Discussion...Blair
Aviation...PeselHazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 522 AM CDT Thu Jun 24 2021 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 522 AM CDT Thu Jun 24 2021 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight A line of thunderstorms will work south through the region this morning. Gusty winds will be possible with this line of storms. Additional storms are expected to develop this evening. Some of these storms will be capable of producing large hail to two inches in diameter, winds up to 80 mph, locally heavy rainfall leading to flash flooding and isolated tornadoes. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorms are expected Friday afternoon/evening and Saturday afternoon/evening. Some of these storms could produce large hail and damaging winds. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The Omaha radar (KOAX), 107 km away, was scanning. The volume nearest the first event began at 00:17 UTC.
17 flash flood, 10 thunderstorm wind, 9 flood, 3 tornado, 1 hail. Local standard time, as filed.
Emergency management reported that gravel roads just west of Route U were running over with water.
Public estimated a 60 mph wind gust.
An ambulance barn was evacuated due to flooding rains.
Fire department reported 60 to 70 mph wind, and emergency management reported power poles down in Bethany.
There was a report of 65 mph wind with power poles down in Bethany.
Four power poles were down on Highway 69.
A power line and tree was down just north of Jameson near Kodiak and Highway 13.
Emergency management reported 60 mph winds.
An embedded QLCS tornado moved through rural parts of Grundy County. The bulk of the damage as powerlines and trees, with minor structure damage.
There were reports of several streets with several inches or running water.
The 911 dispatch center reported 60 mph wind in St. Joseph.
Numerous trees were down across Trenton after 60 to 70 mph wind went through the city.
A QLCS tornado formed within a squall line that moved through Grundy County. Most of the damage was relegated to trees, powerlines, and some minor structure damage in the area.
Another QLCS tornado formed within a squall line across Grundy County. Local emergency management conducted the survey and came across several barns heavily damaged along the path, with the most significant damage coming near JJ and E, where two grain bins were caved in and moved off their foundation.
Route V was closed due to several trees in the road.
Several roads and highways had running water in and around Bethany.
A construction crane along I-29 near Amazonia started tipping over due to erosion from rapid running water on a nearby creek.
Water rescues occurred at Highway 136 and Highway 65 in Princeton.
Storm spotter reported 60 mph wind near Renick.
After several rounds of rain caused flash flooding water rescues were taking place in and around Amazonia.
Interstate 29 was closed between mile marker 84 and mile marker 92 due to water running over the road.
Portions of Highway J were overflowing with water.
Multiple cars were stuck in running water in Marshall.
Several roads across Saline County were overrun with running water.
Numerous roads across Dekalb County were submerged, with some water rescues in Clarksdale.
Several roads were flooding with running water in Boonville.
Numerous roads in Carroll County, including in Carrollton were impassible due to running water.
Numerous water rescues occurred across Ray County.
Social media report of a gas station experiencing flooding along Highway 210 near Orrick.
Due to heavy rain and quick rise along the Fishing River several streets and businesses in Excelsior Springs flooded. The extent of the damage, from a monetary value is unknown.
There was a social media report of a pond overtopping.
The sewage treatment plant in Polo was flooded.
Several roads in and around Polo were flooded, and a few vehicles stalled under the railroad viaduct in Polo.
There was a social media report of some flooding over Highway F near Cowgill.
Several roads in and around Boonville were flooded. State Highways 5, B, and 87 were all close due to the heavy rain.
Several roads were underwater in and around Harrisonville, namely Highway 291 near Home Farm Road and 283rd Road near Kauffman Road.
Highway Y at Plattsburg and Hwy 116 were flooded and impassible.
Water was over the road on Highway 6 near Alta Vista.
Well after rain had ended, Castille Creek was high enough to cover the road at County Line road. The vehicle entered the flooded waters and was swept off the road into a nearby field, where one occupant drowned. Three others were able to get out of the vehicle or be rescued. The time of this occurrence was taken from news reports.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, Clinton | 2021-06-26 | 52 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2021Every state in 2021This day in weather historyThe tornado archive for Missouri, 2021Warnings in Missouri, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969877, 969824, 970234, 969831, 969878, 970237, 970238, 970239, 970240, 967490, 969833, 970241, 970242, 967499, 967504, 970243, 969836, 969841, 969843, 970244, 969820, 969850, 969851, 969854, 969857, 969859, 969861, 969865, 969866, 969941, 969944, 970214, 969869, 970215, 970216, 970220, 969874, 970231, 970232, 977284.